Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 45, NWS Blacksburg, VA

July 27, 2013Ashe County, Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 27, 2013, 9:44 AM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2013, 9:44 AM EDT (13:44 UTC)
Expired
Jul 27, 2013, 3:45 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:52 AM EDTFLASH FLOOD5 Ese Deep Gap, NCLANDSLIDE CAUSED BY HEAVY RAIN ON FALL CREEK ROAD. ROAD IS WASHED OUT TO CENTERLINE AND IS CURRENTLY CLOSED.
Jul 27, 11:10 AM EDTFLOOD3 Wnw Glendale Springs, NCLOW WATER CROSSINGS ON BOGGS ROAD AND METHODIST CAMP ROAD FLOODED BY SOUTH FORK NEW RIVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WGUS51 KRNK 271344
FFWRNK
NCC009-189-193-271945-
/O.NEW.KRNK.FF.W.0045.130727T1344Z-130727T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 345 PM EDT SATURDAY

* AT 934 AM EDT...OVERNIGHT...RAINFALL OF 2 TO 4 INCHES WAS COMMON 
  ACROSS THE WARNED AREA. ADDITIONAL THUNDERSTORMS WITH VERY HEAVY 
  RAIN WERE MOVING INTO THE WARNED AREA FROM THE SOUTH. WITH LIFT 
  ACROSS THE HIGHER TERRAIN IN THE WARNED AREA...ADDITIONAL RAINFALL 
  AMOUNTS OF 2 TO 3 INCHES ARE LIKELY DURING THE NEXT 3 HOURS...WITH 
  LOCALLY HIGHER AMOUNTS. FLASH FLOODING IS ONGOING ACROSS WILKES 
  COUNTY...AND ADDITIONAL FLASH FLOODING IN THE WARNED AREA IS 
  LIKELY THROUGH THE MORNING AND INTO THE AFTERNOON. 
  
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DEEP GAP...
  TODD...
  BOONE...
  NORTH WILKESBORO...
  AND WILKESBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3636 8179 3634 8171 3641 8174 3647 8170
      3652 8170 3644 8127 3636 8125 3642 8116
      3637 8091 3633 8087 3606 8088 3604 8120
      3600 8133 3607 8141 3612 8154 3611 8181
      3619 8185 3622 8191 3627 8189 3629 8192
$$

RAB
2 follow-up statements
174 
WGUS71 KRNK 271659
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT SAT JUL 27 2013

NCC009-189-271655-
/O.CAN.KRNK.FF.W.0045.000000T0000Z-130727T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-ASHE NC-
1259 PM EDT SAT JUL 27 2013

...THE FLASH FLOOD WARNING FOR
WATAUGA COUNTY...
AND ASHE COUNTY IS CANCELLED...

THE HEAVY RAIN THAT PLAGUED THIS AREA EARLIER...HAS MOVED OUT OF THE 
REGION. NO ONGOING FLOOD ISSUES ARE CURRENTLY NOTED IN WATAUGA 
COUNTY. IN ASHE COUNTY...WHERE RAINFALL OVERNIGHT AND EARLY THIS 
MORNING WAS IN THE 2 TO 4 INCH RANGE...AND RUNOFF WAS MORE 
SIGNIFICANT. THE ASHE COUNTY FLASH FLOOD WARNING WILL BE REPLACED 
WITH A GENERAL FLOOD WARNING FOR CREEKS AND STREAMS.

LAT...LON 3607 8141 3612 8154 3619 8147 3624 8148
      3629 8142 3629 8137 3637 8136 3636 8126
      3642 8116 3640 8104 3638 8103 3637 8093
      3633 8087 3606 8088 3604 8120 3600 8133

NCC193-271945-
/O.CON.KRNK.FF.W.0045.000000T0000Z-130727T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
1259 PM EDT SAT JUL 27 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
SATURDAY FOR
WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

AT 1245 PM EDT...HEAVY RAIN HAD DIMINISHED ACROSS THE COUNTY...BUT 
RAINFALL OF 3 TO 4 INCHES ACROSS MUCH OF THE COUNTY WAS COMMON 
THROUGHOUT THE MORNING HOURS. RAINFALL IN EXCESS OF 4.0 INCHES WAS 
NOTED BETWEEN WINDY GAP AND CLINGMAN. EXCESSIVE RUNOFF IN THIS AREA 
WILL CONTINUE WITH FLASH FLOODING REMAINING POSSIBLE IN THESE AREAS 
FOR SEVERAL MORE HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
MC GRADY...
WILBAR...
AND TRAPHILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3607 8141 3612 8154 3619 8147 3624 8148
      3629 8142 3629 8137 3637 8136 3636 8126
      3642 8116 3640 8104 3638 8103 3637 8093
      3633 8087 3606 8088 3604 8120 3600 8133

$$

RAB
636 
WGUS71 KRNK 271941
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SAT JUL 27 2013

NCC193-271950-
/O.EXP.KRNK.FF.W.0045.000000T0000Z-130727T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
341 PM EDT SAT JUL 27 2013

...THE FLASH FLOOD WARNING FOR
AND WILKES COUNTY WILL EXPIRE AT 345 PM EDT...

THE HEAVY RAIN AND THUNDERSTORMS THAT PROMPTED FLASH FLOODING ACROSS 
MANY PARTS OF WILKES COUNTY THIS MORNING HAVE ENDED. ADDITIONAL 
HEAVY RAIN IS NOT IMMINENT AT THIS TIME...THUS THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE. A FLOOD WARNING WILL BE ISSUED 
FOR WILKES COUNTY TO ACCOUNT FOR EXCESSIVE RUNOFF INTO AREA CREEKS 
AND STREAMS THAT IS EXPECTED TO CONTINUE FOR SEVERAL MORE HOURS.

LAT...LON 3607 8141 3612 8154 3619 8147 3624 8148
      3629 8142 3629 8137 3637 8136 3636 8126
      3642 8116 3640 8104 3638 8103 3637 8093
      3633 8087 3606 8088 3604 8120 3600 8133

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 7:44 AM EDT, 2 hours earlier.

Area forecast discussion, Jul 27, 7:44 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 AM EDT SAT JUL 27 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES INTO THE NORTHEAST UNITED STATED TODAY
WITH A COLD FRONT THAT WILL APPROACH THE AREA LATE TONIGHT. THE
FRONT WILL CROSS THROUGH THE MID ATLANTIC REGION ON SUNDAY. LARGE
HIGH PRESSURE WILL COVER MUCH OF THE EASTERN UNITED STATES ON
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 415 AM EDT SATURDAY...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED EARLY THIS
MORNING FROM THE NEW RIVER VALLEY INTO NORTHWEST NORTH CAROLINA.
EXPECT PRECIPITATION...MAINLY IN THE WESTERN COUNTY WARNING AREA
TO CONTINUE THIS MORNING...THEN THE SHORT WAVE SEEN ON THE WATER
VAPOR LOOP COMING THROUGH THE TENNESSEE VALLEY THAT IS ASSOCIATED
WITH PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL REACH THE FORECAST
AREA LATE THIS AFTERNOON. THIS WAVE WILL TAKE MOST OF THE NIGHT TO
CROSS THE FORECAST AREA. HAVE INCREASED PROBABILITY OF
PRECIPITATION IN THE SOUTHWEST THIS MORNING AND KEPT THE
PROBABILITY HIGH TONIGHT.

THE CLOUDS AND PRECIPITATION WILL LIMIT HEATING TODAY SO MAXIMUM
TEMPERATURES ARE STILL FORECAST TO BE BELOW NORMAL. LACK OF
HEATING WILL RESULT IN LIMITED INSTABILITY...BUT SLIGHTLY COOLER
TEMPERATURES AT 500 MB WILL MEAN LARGER LAPSE RATES WITH WEAK TO
MODERATE SHEAR. UPPER JET WILL ALSO BE IN A FAVORABLE POSITION FOR
SYNOPTIC SCALE LIFT TONIGHT.

WITH SURFACE DEW POINTS BACK INTO THE 60S AND PRECIPITABLE WATER
VALUES APPROACHING 1.5 INCHES...HEAVY RAIN IS A THREAT WITH ANY OF
THE STRONGER THUNDERSTORMS. THE MILD DEW POINTS WILL KEEP MINIMUM
TEMPERATURES IN THE 60Z FOR MOST LOCATIONS OVERNIGHT. USED BIAS
CORRECTED MAV GUIDANCE FOR MAXIMUM TEMPERATURES TODAY AND LOWS
TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 400 AM EDT SATURDAY...

THE UNSETTLED WEATHER CONTINUES SUNDAY AS THE FOCUS FOR SHOWERS AND
THUNDERSTORMS SHIFTS INTO THE PIEDMONT. WITH A SLIGHTLY SLOWER
TIMING OF THE COLD FRONT...BEST CHANCE OF CONVECTION SUNDAY SHOULD
BE EAST OF I81. DEPENDING ON HEATING AND INSTABILITY...A FEW OF THE
THUNDERSTORMS COULD BECOME STRONG ACROSS THE PIEDMONT SUNDAY
AFTERNOON. PLAYED HIGHS SUNDAY CLOSE THE COOLER MOS VALUES WITH
READINGS FROM THE LOWER 70S IN THE NORTHWEST TO THE LOWER 80S IN THE
SOUTHEAST. TAPER OFF POPS FROM WEST TO EAST SUNDAY NIGHT AS DRIER
AIR SPREADS INTO THE REGION. LOWS TEMPERATURES SUNDAY NIGHT WILL
RANGE FROM THE UPPER 40S IN THE NORTHWEST TO LOWER 60S IN THE EAST.

WEAK SFC HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING UPPER TROUGH
MONDAY. WENT WITH HIGH TEMPERATURES MONDAY FROM THE LOWER 70S IN THE
MOUNTAINS TO AROUND 80 IN THE PIEDMONT.  HIGH PRESSURE SLIDES
OVERHEAD MONDAY NIGHT WITH LOWS FROM THE THE UPPER 40S IN THE
MOUNTAINS THE LOWER 60S IN THE PIEDMONT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 400 PM EDT FRIDAY...

UPPER FLOW QUICKLY TRANSITIONS TO A ZONAL PATTERN THROUGH THE LONG
TERM PERIODS. A SERIES OF EMBEDDED DISTURBANCES WILL TRAVEL WITHIN
THE FLOW AND BRING AN OVERALL UNSETTLED WEATHER PATTERN TO THE
REGION FOR MUCH OF THE LONG TERM. HOWEVER...IT APPEARS THAT WED
STILL OFFERS THE BEST CHANCE FOR WIDESPREAD RAIN AND ANY FLOODING
CONCERNS. A STRONG DISTURBANCE WILL TRACK IN THE MEAN WNW FLOW
ACROSS THE REGION FROM THE TN VALLEY TOWARD THE CAROLINAS. A SFC LOW
PRESSURE AREA WILL FORM ALONG A WARM FRONT TO OUR SOUTH...REMNANTS
OF THE SUN COLD FRONT. DEWPOINTS ACROSS THE REGION WILL BE QUITE LOW
IN ADVANCE OF THIS SYSTEM AND WITH AN EASTERLY FLOW SETUP AND RAIN
SPREADING INTO THE AREA FROM THE SW...WED LOOKS TO BE A POTENTIAL
CLASSICAL WEDGE SETUP RAIN/UNSEASONABLY COOL DAY. WILL NEED TO WATCH
RAINFALL AMOUNTS AS UPSLOPE FLOW COULD ENHANCE RAINFALL ALONG THE
BLUE RIDGE...BUT MOST IF NOT ALL OF THE CWA WILL REMAIN ON THE COLD
SIDE OF THIS SYSTEM WHICH SHOULD KEEP QPF IN CHECK. GFS GRIDDED DATA
SEEMS TO HAVE THE BEST IDEA ON WHAT COULD POTENTIALLY HAPPEN...WITH
MOST ALL OF THE GUIDANCE TRENDING TOWARD CLIMATOLOGY. MAX TEMPS WED
COULD BE NEARLY 20 DEGREES BELOW NORMAL...WITH HIGHS IN THE 60S
ACROSS MUCH OF THE CWA...BUT HAVE COMPROMISED FOR NOW AND ADVERTISED
HIGHS IN THE 70S...EXCEPT NW MOUNTAINS WITH HIGHS IN THE 60S. LIKELY
TO CATEGORICAL POPS ACROSS THE SOUTH...WITH CHC POPS FURTHER NORTH
AWAY FROM THE DISTURBANCE.

FOR THE REMAINDER OF THE EXTENDED...EXPECT A RETURN TO MORE TYPICAL
SUMMER CONDITIONS AS THE WED SYSTEM DEPARTS. MAX TEMPS WILL RETURN
TO MORE NORMAL READINGS...ESPECIALLY BY THE END OF THE WEEK AS 850MB
TEMPS WARM CLOSER TO +20C ACROSS THE PIEDMONT. AREAS LIKE KDAN MAY
BE APPROACHING 90 BY THAT TIME. TYPICAL MORE DIURNAL SHRA/TSRA
ACTIVITY EXPECTED...WITH SOME FOCUS DEPENDING ON UPPER SHORT WAVE
TIMING FROM DAY-TO-DAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 740 AM EDT SATURDAY...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FROM
CENTRAL VIRGINIA INTO SOUTHWEST NORTH CAROLINA THIS MORNING...IN
ADVANCE OF A WELL DEFINED SHORT WAVE ROTATING AROUND AN UPPER
TROF. EXPECT MVFR CEILINGS AND VISIBILITIES WITH ANY OF THE
STRONGER SHOWERS AND STORMS. LOW CONFIDENCE...BUT THERE MAY BE A
BREAK BETWEEN THE RAIN WITH THIS SHORT WAVE AND THE SHOWERS AND
THUNDERSTORMS COMING OUT OF THE OHIO AND TENNESSEE VALLEYS...AHEAD
OF A COLD FRONT APPROACHES FROM THE WEST.

AS SURFACE AND LOW LEVEL WINDS BECOME SOUTHWEST...HAVE MVFR
CEILINGS IN OVERNIGHT. MEDIUM CONFIDENCE THAT CEILINGS WILL STAY
ABOVE IFR.

THE COLD FRONT THAT EXTENDED FROM MICHIGAN TO SOUTHERN MISSOURI
THIS MORNING WILL CROSS THE AREA WITH MORE SHOWERS AND
THUNDERSTORMS ON SUNDAY. THERE IS STILL A CHANCE OF LOCALIZED
SUB-VFR CONDITIONS EAST OF THE BLUE RIDGE.

MONDAY INTO TUESDAY...SURFACE HIGH PRESSURE BUILDS OVERHEAD. THIS
WILL YIELD LIGHT WINDS AND LIMITED CLOUD COVER...BUT NIGHTTIME AND
EARLY MORNING FOG AND STRATUS WILL BE POSSIBLE THANKS TO PLENTY OF
BOUNDARY LAYER MOISTURE IN PLACE AFTER THE RAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK/RAB
AVIATION...AMS/KM
Hazardous weather outlook, Jul 27, 6:37 AM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EDT SAT JUL 27 2013

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-281100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
637 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING.

SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-281100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
637 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH
FLOODING.

SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ON SUNDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING
WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 4:28 AM EDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT SAT JUL 27 2013

NCZ002-003-019-VAZ015-016-270945-
ALLEGHANY NC-SURRY NC-WILKES NC-GRAYSON VA-CARROLL VA-
428 AM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 AM EDT

* AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR HALLS MILLS...MOVING TO THE
  NORTHEAST AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  NORTH WILKESBORO...
  HILLSVILLE...
  MC GRADY...
  AND ENNICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3622 8133 3636 8127 3638 8124 3640 8126
      3677 8110 3680 8106 3682 8099 3678 8069
      3613 8106
TIME...MOT...LOC 0821Z 204DEG 26KT 3630 8120

KK
Local storm report, Jul 27, 5:19 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      GALAX CITY              36.67N 80.92W
07/27/2013                   CITY OF GALAX      VA   TRAINED SPOTTER

            CHESTNUT CREEK FLOODING ROADS IN GALAX

&&

AMS
Local storm report, Jul 27, 6:43 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      4 ESE FRIES             36.69N 80.91W
07/27/2013                   CITY OF GALAX      VA   PUBLIC

            MILL CREEK FLOODED MILL CREEK ROAD

&&

AMS
Special weather statement, Jul 27, 8:55 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 AM EDT SAT JUL 27 2013

WVZ043-271400-
SUMMERS WV-
855 AM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1000 AM EDT

* AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WESTERN
  SUMMERS COUNTY...MOVING TO THE NORTHEAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING WITH THIS ACTIVITY...WHICH WILL RESULT
  IN WATER PONDING ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
  SMALL STREAMS. LOW-LYING AND FLOOD PRONE AREAS MAY BECOME FLOODED.
  THE GROUND IN THE AREA IS SATURATED FROM RECENT HEAVY
  RAINFALL...AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN NEAR TOTAL
  RUNOFF INTO AREA CREEKS AND STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  SANDSTONE...
  HIX...
  JUMPING BRANCH...
  AND ELLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3776 8067 3773 8067 3755 8104 3757 8107
      3759 8109 3761 8106 3763 8108 3768 8100
      3771 8097 3770 8092 3768 8090 3768 8088
      3774 8092 3778 8090 3782 8094 3787 8080
TIME...MOT...LOC 1248Z 238DEG 17KT 3766 8111

RAB
Local storm report, Jul 27, 9:21 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      5 E GALAX CITY          36.65N 80.83W
07/27/2013                   CARROLL            VA   LAW ENFORCEMENT

            PART OF THE PAVEMENT ON ELK HORN ROAD WASHED
            AWAY...FLOODING CAUSED BY ELKHORN CREEK

&&

PW
Local storm report, Jul 27, 9:29 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      3 ESE GALAX CITY        36.65N 80.88W
07/27/2013                   CARROLL            VA   LAW ENFORCEMENT

            WATER FLOWING OVER PIPERS GAP ROAD...FLOODING CAUSED BY
            MILLER BRANCH

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:53 AM EDTAreal Flood AdvisoryRNKAshe6 hr
Jul 27, 4:28 AM EDTSpecial Weather StatementRNKAlleghany, Wilkes77 min
Jul 27, 5:10 AM EDTFlash Flood WarningRNKAlleghany6 hr
Jul 27, 5:30 AM EDTFlash Flood WarningRNKWilkes6 hr
Jul 27, 9:49 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Stokes, Surry, Watauga, Wilkes and 1 more20 hr
Jul 27, 11:02 AM EDTAreal Flood AdvisoryRNKSurry, Yadkin3 hr
Jul 27, 11:54 AM EDTAreal Flood AdvisoryRNKStokes3 hr
Jul 27, 1:09 PM EDTFlash Flood WarningRNKStokes3 hr
Jul 27, 1:12 PM EDTSevere Thunderstorm WarningRNKStokes48 min
Jul 27, 1:28 PM EDTAreal Flood WarningRNKAlleghany, Ashe3 hr
Jul 27, 1:46 PM EDTSpecial Weather StatementRNKRockingham59 min
Jul 27, 2:38 PM EDTRiver Flood WarningRNKSurry, Yadkin5 hr
Jul 27, 2:53 PM EDTSpecial Weather StatementRNKRockingham67 min
Jul 27, 3:07 PM EDTSevere Thunderstorm WarningRNKRockingham38 min
Jul 27, 3:24 PM EDTAreal Flood WarningRNKSurry, Yadkin3 hr
Jul 27, 3:39 PM EDTSpecial Weather StatementRNKCaswell66 min
Jul 27, 3:47 PM EDTAreal Flood WarningRNKWilkes3 hr

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.